Advances in Applied Probability

On the dual relationship between Markov chains of GI/M/1 and M/G/1 type

P. G. Taylor and B. Van Houdt

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In 1990, Ramaswami proved that, given a Markov renewal process of M/G/1 type, it is possible to construct a Markov renewal process of GI/M/1 type such that the matrix transforms G(z, s) for the M/G/1-type process and R(z, s) for the GI/M/1-type process satisfy a duality relationship. In his 1996 PhD thesis, Bright used time reversal arguments to show that it is possible to define a different dual for positive-recurrent and transient processes of M/G/1 type and GI/M/1 type. Here we compare the properties of the Ramaswami and Bright dual processes and show that the Bright dual has desirable properties that can be exploited in the design of algorithms for the analysis of Markov chains of GI/M/1 type and M/G/1 type.

Article information

Adv. in Appl. Probab. Volume 42, Number 1 (2010), 210-225.

First available in Project Euclid: 26 March 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 90B22: Queues and service [See also 60K25, 68M20]

Matrix-analytic models quasi-birth-and-death process processes of GI/M/1 type processes of M/G/1 type


Taylor, P. G.; Van Houdt, B. On the dual relationship between Markov chains of GI/M/1 and M/G/1 type. Adv. in Appl. Probab. 42 (2010), no. 1, 210--225. doi:10.1239/aap/1269611150.

Export citation


  • Akar, N. and Sohraby, K. (1997). An invariant subspace approach in M/G/1 and G/M/1 type Markov chains. Commun. Statist. Stoch. Models 13, 381--416.
  • Asmussen, S. (1989). Aspects of matrix Wiener--Hopf factorisation in applied probability. Math. Scientist 14, 101--116.
  • Asmussen, S. and Ramaswami, V. (1990). Probabilistic interpretations of some duality results for the matrix paradigms in queueing theory. Commun. Statist. Stoch. Models 6, 715--733.
  • Bini, D. A. and Meini, B. (1995). On cyclic reduction applied to a class of Toeplitz-like matrices arising in queueing problems. In Computations with Markov Chains, ed. W. J. Stewart, Kluwer, Boston. pp. 21--28.
  • Bini, D. A, Latouche, G. and Meini, B. (2005). Numerical Methods for Structured Markov Chains. Oxford University Press.
  • Bini D.A., Meini B. and Ramaswami V. (2008). A probabilistic interpretation of cyclic reduction and its relationships with logarithmic reduction. Calcolo 45, 207--216.
  • Bini, D. A., Meini, B., Steffé, S. and Van Houdt, B. (2006). Structured Markov chains solver: software tools. In Proc. SMCTools Workshop (Pisa, 2006; ACM Internat. Conf. Proc. Ser. 201), ACM Press, New York.
  • Bright, L. (1996). Matrix-analytic methods in applied probability. Doctoral Thesis, University of Adelaide.
  • Falkenberg, E. (1994). On the asymptotic behaviour of the stationary distribution of Markov chains of M/G/1-type. Commun. Statist. Stoch. Models 10, 75--97.
  • Gail, H. R., Hantler, S. L. and Taylor, B. A. (1994). Solutions of the basic matrix equation for M/G/1 and G/M/1 type Markov chains. Commun. Statist. Stoch. Models 10, 1--44.
  • Gail, H. R., Hantler, S. L. and Taylor, B. A. (1996). Spectral analysis of M/G/1 and G/M/1 type Markov chains. Adv. Appl. Prob. 28, 114--165.
  • Gail, H. R., Hantler, S. L. and Taylor, B. A. (1998). Matrix-geometric invariant measures for G/M/1 type Markov chains. Commun. Statist. Stoch. Models 14, 537--569.
  • Kelly, F. P. (1983). Invariant measures and the q-matrix. In Probability, Statistics and Analysis (London Math. Soc. Lecture Notes 79), eds J. F. C. Kingman and G. E. H. Reuter, Cambridge University Press, pp. 143--160.
  • Latouche, G. (1993). Algorithms for infinite Markov chains with repeating columns. In Linear Algebra, Markov Chains, and Queueing Models (IMA Vol. Math. Appl. 48), Springer, New York, pp. 231--265.
  • Latouche, G. (1994). Newton's iteration for non-linear equations in Markov chains. IMA J. Numer. Anal. 14, 583--598.
  • Latouche, G. and Ramaswami, V. (1993). A logarithmic reduction algorithm for quasi-birth-and-death processes. J. Appl. Prob. 30, 650--674.
  • Latouche, G. and Ramaswami, V. (1999). Introduction to Matrix Analytic Methods in Stochastic Modeling. Society for Industrial and Applied Mathematics, Philadelphia, PA.
  • Neuts, M. F. (1978). Markov chains with applications in queueing theory, which have a matrix-geometric invariant probability vector. Adv. Appl. Prob. 10, 185--212.
  • Neuts, M. F. (1981). Matrix-Geometric Solutions in Stochastic Models. John Hopkins University Press, Baltimore, MD.
  • Neuts, M. F. (1989). Structured Stochastic Matrices of M/G/1 and Their Applications. Marcel Dekker, New York.
  • Ramaswami, V. (1990). A duality theorem for the matrix paradigm in queueing theory. Commun. Statist. Stoch. Models 6, 151--161.